Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 340, NWS Pittsburgh, PA

November 12, 2003Coshocton County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Nov 12, 2003, 7:28 PM EST for Coshocton County, Ohio. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2003, 7:28 PM EST (00:28 UTC)
Expired
Nov 12, 2003, 8:30 PM EST
In force
62 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Coshocton County, OH

The radar

The Cleveland radar (KCLE), 120 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 12, 3:20 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 130028
SVRPBZ
OHC031-130130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
726 PM EST WED NOV 12 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COSHOCTON COUNTY IN OHIO

* UNTIL 830 PM EST

* AT 726 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS FROM 14 MILES NORTH OF COSHOCTON TO  
14 MILES SOUTHWEST OF COSHOCTON...MOVING EAST AT 45 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  COSHOCTON...
  WEST LAFAYETTE...

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4044 8201 4044 8172 4036 8172 4036 8162
          4015 8166 4016 8221

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 4:50 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Nov 12, 4:50 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION - UPDATE FOR TORNADO WATCH
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 PM EST WED NOV 12 2003

UPDATED TO CHANGE SVR TSTM WATCH IN FOUR OHIO COUNTIES TO A TORNADO
WATCH IN EFFECT UNTIL 10 PM THIS EVENING.

STRONG/DEEEPING COLD FRONT WILL PUSH ACROSS REGION EARLY TNGT WITH
MAIN THREAT SVR BEING DAMAGING WINDS. LATEST BUFKIT RUN INDICATES
TRANSPORT WINDS BY EARLY MRNG THRU DAY IN 45-50KT RANGE...SO WIND
ADV ISSUED LATE THIS MRNG LTR MAY HAVE TO BE UPGRADED TO HIGH WIND WARNING
SPCLY NW PA AND 6 RDG CNTYS. FFA ISSUED FOR TUCKER CNTY THIS EVE DUE
TO PERSISTENT RAIN MOVING THRU OVER/AGAIN. WILL CHANGE OVER TO -SHSN
N BFR MRNG AND ELSW A MIX BY MRNG. STRONG LWR LVL WINDS THRS/THRS NGT
MAY AFFECT LES /BANDING BUT AT ANY RATE LES EXPECTED TO KICK IN LTE
DAY THRS/THRS NGT IN WNW FLOW/CAA(8H TO MINUS 10)/INCREASING
INSTABILITY/TOP INVS ABT 8-10K...FOR TIME BEING WILL
MENTION SVRL INCHES ACCMLS FOR LTE DAY THRS/THRS NGT NW PA AND THRS
NGT RDG CNTYS. THERMAL TROF EXITS FRI MRNG AS WIND RELAX GRADLY.
PCDY SKIES SAT BUT WEAK DISTURBANCE AND SOME WAA WILL KEEP CLDS ARND
SAT NGT/PORTION OF SUN. CHC POPS FOR EARLY MID WKD XNTD.

PIT   35  36  24  38 /  60  50  40  20
HLG   35  36  24  38 /  60  50  40  20
MGW   36  38  26  39 /  70  40  40  20
ZZV   35  36  25  40 /  60  40  20  20
PHD   35  36  25  40 /  60  40  20  20
FKL   33  33  22  35 /  60  70  60  40
DUJ   33  33  22  35 /  60  70  60  40
LBE   35  34  23  37 /  60  60  60  40
BTP   33  33  23  36 /  60  70  60  40
IDI   35  34  23  37 /  60  60  60  40
ODM   35  34  22  36 /  70  60  60  30

.PBZ...
MD...WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONE MDZ001.

OH...TORNADO WATCH TIL 1000 PM OHZ039>041-048
     TORNADO WATCH TIL 900 PM OHZ057-058-068
WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 1000 PM EST WEDNESDAY FOR ZONE WVZ041.
WIND ADVISORY FOR TONIGHT AND THURSDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Nov 12, 11:49 AM EST, 7 hours 39 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-1211945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1149 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS MAINLY LATE
AFTERNOON AND EARLY TONIGHT ACROSS THE UPPER OHIO VALLEY. THERE MAY
BE STRONG AND DAMAGING WINDS WITH THESE STORMS ALONG WITH DANGEROUS
LIGHTNING..HAIL AND BRIEF HEAVY DOWNPOURS. TORNADOES MAY EVEN FORM.

A WIND ADVISORY IS IN EFFECT TONIGHT ALSO AS WIND GUSTS TO 50MPH OR
SO ARE POSSIBLE BOTH PRECEDING AND AFTER PASSAGE OF A STRONG COLD
FRONT THAT WILL USHER IN MUCH COLDER WEATHER.

.DAYS TWO THROUGH SEVEN...

ON THURSDAY...A WIND ADVISORY WILL REMAIN IN EFFECT FOR THE AREA.
WINDS CAN GUST TO 50 MPH OR SO.

COLD WINDS MOVING ACROSS THE GREAT LAKES WILL ALSO SPAWN SNOW SHOWERS
ACROSS THE UPPER OHIO VALLEY AND APPALACHIAN MOUNTAINS THURSDAY INTO
THURSDAY NIGHT. A SMALL ACCUMULATION OF SNOW...1 INCH OR SO...IS
POSSIBLE ACROSS NORTHWEST PENNSYLVANIA AND THE RIDGE TOPS OF THE
CHESTNUT RIDGE AND LAUREL HILL BY THURSDAY LATE DAY.
ADDITIONAL ACCUMULATIONS ARE EXPECTED THURSDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY OCCUR LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Nov 12, 1:49 PM EST, 5 hours 39 minutes before
OHZ039>041-048-130000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
149 PM EST WED NOV 12 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EST WEDNESDAY
EVENING
FOR THE FOLLOWING COUNTIES...

IN OHIO...

  CARROLL         COLUMBIANA      COSHOCTON       TUSCARAWAS
Special weather statement, Nov 12, 3:22 PM EST, 4 hours 6 minutes before
OHZ057-058-068-130200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EST WED NOV 12 2003

TORNADO WATCH IN EFFECT UNTIL 900 PM EST WEDNESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN OHIO...

  GUERNSEY        MUSKINGUM       NOBLE
Special weather statement, Nov 12, 4:47 PM EST, 2 hours 41 minutes before
OHZ039>041-048-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 PM EST WED NOV 12 2003

TORNADO WATCH IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN OHIO...

  CARROLL         COLUMBIANA      COSHOCTON       TUSCARAWAS
Special weather statement, Nov 12, 6:32 PM EST, 56 minutes before
OHZ039>041-048-057-058-068-130015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
632 PM EST WED NOV 12 2003

THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHERN COSHOCTON COUNTY. THE
THUNDERSTORM WAS WEST OF CONESVILLE AND MOVING NORTHEAST ABOUT 40
MPH. BE ALERT FOR GUSTY WINDS...DANGEROUS LIGHTNING AND VERY HEAVY
RAIN.

A TORNADO WATCH REMAINS IN EFFECT FOR
COSHOCTON...TUSCARAWAS...CARROLL...AND COLUMBIANA COUNTIES UNTIL 1000
PM. A TORNADO WATCH REMAINS IN EFFECT FOR MUSKINGUM...NOBLE...AND
GUERNSEY COUNTIES UNTIL 900 PM.

MORE THUNDERSTORMS WERE LOCATED IN NORTH CENTRAL OHIO AND THEY WERE
MOVING NORTHEAST. BE ALERT THIS EVENING...ANY THUNDERSTORMS THAT DO
FORM COULD CONTAIN TORNADOES OR STRONG WINDS.

STAYED TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL TV AND RADIO
STATIONS FOR LATER INFORMATION ON THESE STORMS.
Special weather statement, Nov 12, 7:14 PM EST, 14 minutes before
OHZ039>041-048-057-058-068-130115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
714 PM EST WED NOV 12 2003

MORE SHOWERS AND THUNDERSTORMS WERE MOVING TOWARD EAST
CENTRAL...OHIO. ONE ISOLATED THUNDERSTORM WAS OVER SOUTHWEST CARROLL
COUNTY. HOWEVER...MORE STORMS WERE LOCATED IN NORTH CENTRAL OHIO AND
WERE MOVING EAST ABOUT 40 MPH. BE ALERT...SOME OF THESE STORMS COULD
PRODUCE STRONG WINDS AND EVEN TORNADOES.

CURRENTLY...THUNDERSTORMS WILL ENTER COLUMBIANA COUNTY BETWEEN 745 PM
AND 800 PM THIS EVENING.

A TORNADO WATCH REMAINS IN EFFECT FOR
COSHOCTON...TUSCARAWAS...CARROLL... AND COLUMBIANA COUNTIES UNTIL
1000 PM. A TORNADO WATCH REMAINS IN EFFECT FOR
GUERNSEY...MUSKINGUM...AND NOBLE UNTIL 900 PM.

A WATCH MEANS TORNADOES ARE POSSIBLE. IF TORNADOES BECOME CERTAIN
WITH THESE STORMS...WARNINGS WILL BE ISSUED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 7:39 PM ESTSevere Thunderstorm WarningPBZTuscarawas51 min
Nov 12, 7:45 PM ESTSevere Thunderstorm WarningPBZColumbiana60 min
Nov 12, 7:54 PM ESTSevere Thunderstorm WarningPBZGuernsey66 min
Nov 12, 8:01 PM ESTSevere Thunderstorm WarningPBZCarroll59 min
Nov 12, 8:06 PM ESTSevere Thunderstorm WarningPBZHarrison54 min
Nov 12, 8:41 PM ESTSevere Thunderstorm WarningPBZBelmont64 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.